|| Checking for direct PDF access through Ovid
Checkpoint inhibitors are a first-line therapy for advanced melanoma, though their use is limited by diarrhea and colitis. The aim of our study was to determine the risk of these toxicities associated with immunotherapy in advanced melanoma. Electronic databases were searched through June 2017 for prospective studies reporting the risk of diarrhea and colitis in advanced melanoma treated with anti–programmed death-1 (PD-1) or anti–cytotoxic T-lymphocyte antigen-4 (CTLA-4) inhibitors. Standardized definitions assessed the grade of diarrhea and colitis. Pooled incidence and weighted relative risk estimates with 95% confidence intervals (CI) were estimated using random effects model. Eighteen studies were included: 6 studies (1537 patients) with PD-1 inhibitors and 15 studies (3116 patients) with CTLA-4 inhibitors. The incidence of all-grade diarrhea was 13.7% (95% CI, 10.1%–17.2%) for anti-PD-1 and 35.4% (95% CI, 30.4%–40.5%) for anti-CTLA-4. The incidence of all-grade colitis was 1.6% (95% CI, 0.7%–2.4%) for anti-PD-1, and 8.8% (95% CI, 6.1%–11.5%) for anti-CTLA-4. When PD-1 inhibitors were compared directly with CTLA-4 inhibitors, the relative risk of all-grade diarrhea was 0.58 (95% CI, 0.43–0.77), and the relative risk of all-grade colitis was 0.16 (95% CI, 0.05–0.51). The rate of therapy discontinuation was numerically higher for anti-CTLA-4 therapy compared with anti-PD-1 therapy. Finally, 2 studies compared combination immunotherapy with anti-CTLA-4 therapy alone. The relative risk of developing all-grade diarrhea and colitis with combination therapy was 1.31 (95% CI, 1.09–1.57) and 1.21 (95% CI, 0.73–1.99), respectively. Diarrhea and colitis are frequent toxicities associated with checkpoint inhibitors, and seem to be most common with CTLA-4 inhibitors.